In Phase III trials of ddI (didanosine, Videx), one to ten percent of patients with advanced HIV developed pancreatitis, a potentially fatal inflammation of the pancreas. So, since the approval of ddI in 1991, its label has included a warning about pancreatitis. More recent clinical trials have resulted in several deaths due to pancreatitis in patients taking the standard dose of ddI and d4T (stavudine, Zerit) with or without hydroxyurea. Two treatment naive patients who died of pancreatitis were taking ddI, d4T and a protease inhibitor. Two other deaths from pancreatitis occurred in treatment experienced patients enrolled in ACTG 5025. Both deaths were in an arm treated with ddI, d4T, hydroxyurea and indinavir (Crixivan). Because of these deaths and other toxicities, the National Institutes of Health (NIH) discontinued ACTG 5025.
All four deaths occurred in patients with low viral loads and relatively high CD4 counts. However, three of the four patients who died had other risk factors for pancreatitis. (Risk factors include history of pancreatitis, current alcohol abuse, morbid obesity, hypertriglyceridemia, cholelithiasis, endoscopic retrograde cholangiopancreatography, advanced HIV disease and the use of certain prescription drugs, such as pentamidine). The presence of concomitant risk factors makes it difficult to say whether, or to what extent, hydroxyurea may have contributed to these deaths. Pancreatitis has never before been seen in hydroxyurea studies, while it is a known toxicity of ddI. However, because hydroxyurea increases intracellular levels of ddI metabolites, there is at least a possibility that it could also increase its toxicity.
Just four days after ACTG 5025 was halted, Bristol-Myers Squibb (BMS), which makes ddI, d4T and hydroxyurea, sponsored a presentation, "Hydroxyurea and Its Role in Treating HIV Disease," during last September's ICAAC meeting. The presentation, which promoted hydroxyurea as safe and effective in the treatment of HIV, did not go over well with the Food and Drug Administration (FDA). In a letter to BMS, the FDA noted that the company's "representative failed to disclose that in NIH study ACTG 5025 there was a finding of greater toxicity and two fatal cases of pancreatitis in patients receiving 1200 mg/day of hydroxyurea. Thus, although BMS was aware of reports of serious adverse effects and fatalities associated with the use of Hydrea or Droxia [brand names for hydroxyurea] in the treatment of HIV disease, and knew that this information was not yet widely publicized in the medical literature, it did not disclose this information." The FDA further noted that hydroxyurea is not approved as a treatment for HIV although BMS' presentation at least suggested otherwise.
As a result, the FDA required BMS to send a letter to all health care providers who attended ICAAC. The letter added a new risk factor for pancreatitis in patient's taking ddI with d4T, with or without hydroxyurea. In addition, BMS revised ddI's labeling to emphasize that fatal and nonfatal pancreatitis has occurred in patients, "regardless of degree of immunosuppression," taking ddI and that patients with suspected or confirmed pancreatitis should stop taking ddI. Any cases of pancreatitis associated with ddI treatment should also be reported to BMS (1-800-426-7644) and the FDA (1-800-FDA-1088).
[Editor's note: It should be pointed out that it is to BMS' credit that the company has expended considerable resources to study hydroxyurea in HIV disease, despite the fact that there is little hope for a return on the investment. It is a very inexpensive drug that is off-patent and that can be sold at even lower prices by generic manufacturers. The one possible benefit for BMS could be increased sales of BMS' other drugs that hydroxyurea is supposed to potentiate; however, hydroxyurea may increase the activity of other nucleoside analogs as well. Nevertheless, it was appropriate for the FDA to make certain that clinicians are advised of the possibility that it may worsen ddI's side effect profile.]
Although ddI (didanosine, Videx) is a highly potent nucleoside analog, it is associated with occasionally severe toxicities (see above) and can be difficult to take. ddI was initially approved for twice-a-day dosing, which by itself is not too demanding. However, a buffering agent in ddI interferes with the absorption of other drugs, including indinavir (Crixivan), so the drugs have to be taken an hour apart. In addition, ddI should be taken on an empty stomach. As a result, ddI-containing regimens have been difficult to follow, leading to problems with adherence. Things have become easier since the FDA approved once-daily dosing (two 200 mg tablets) of ddI last year, a decision that was based on studies showing once and twice daily doses were equivalent at reducing viral load and raising CD4 counts (see Treatment Issues, July/August 1999).
And taking ddI might become even easier. In January Bristol-Myers Squibb, the manufacturer of ddI, announced that it had applied for a New Drug Application (NDA) for a new formulation of ddI. The new capsules have an enteric coating that makes the buffer in older formulations unnecessary. If the new formulation is FDA approved, patients may only be required to take one ddI pill per day.
Since its approval, abacavir (Ziagen), a nucleoside analog, has been known to cause a severe hypersensitivity reaction in three to five percent of people who take it. Recently, Glaxo Wellcome has revised the drug's warning label to emphasize the role of respiratory symptoms in this hypersensitivity reaction. Different patients can exhibit very different symptoms of hypersensitivity, including fever, rash, gastrointestinal symptoms, fatigue and malaise. Now, Glaxo Wellcome has reported that about 20% of patients with a hypersensitivity reaction have respiratory symptoms, such as cough, dyspnea (difficulty in breathing; shortness of breath) and pharyngitis (inflammation of the pharynx); in contrast, wheezing and bronchospasm are not very frequent. Deaths resulted because some patients were misdiagnosed as having pneumonia, bronchitis or a flu-like illness. Due to the life-threatening nature of abacavir hypersensitivity, it is crucial that patients having a reaction discontinue abacavir. Moreover, anyone who has had a hypersensitive reaction to abacavir should never restart the drug since more severe symptoms will occur within hours, possibly leading to death.
Is it possible to avoid the abacavir hypersensitivity reaction altogether? Glaxo is currently trying to find out with a desensitization study, in which abacavir will be given in incremental doses over one week.
St. John's wort, an herbal dietary supplement, is popularly used to reduce depression and anxiety. However, the herb has been thought to induce the CYP3A4, which could have an effect on plasma concentrations of protease inhibitors and other drugs. A recent article in The Lancet (355:9203, February 12, 2000) reports that in an open-label study with eight healthy volunteers, St. John's wort significantly reduced concentrations of indinavir (Crixivan). After taking St. John's wort, the AUC of indinavir decreased by a mean of 57%, which could lead to treatment failure and the development of drug resistance. The authors conclude that since other protease inhibitors and non-nucleosides (NNRTIs) are also metabolized by CYP3A4, patients should "avoid St. John's wort with those agents in the absence of definitive data."
This article was provided by Gay Men's Health Crisis. It is a part of the publication GMHC Treatment Issues. Visit GMHC's website to find out more about their activities, publications and services.